Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 202, NWS Lincoln, IL

August 15, 2024Fulton County, Knox County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 15, 2024, 10:40 PM CDT for Fulton County, Knox County, Stark County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2024, 10:40 PM CDT (03:40 UTC)
Expired
Aug 15, 2024, 11:17 PM CDT
In force
37 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fulton County, IL, Knox County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 96 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 9:08 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1642 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
1.1
Supercell composite
9.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 8:24 PM CDT, 2 hours 16 minutes earlier. Its key messages:

  • Main window for severe weather tonight is expected between 9 pm and 2 am, with scattered wind damage the primary concern.
  • Some shower and storm activity will linger Friday and Saturday, as a slow moving upper low drifts across the Great Lakes.
  • An extended period of cooler conditions is expected Saturday into the middle of next week, with temperatures about 5-8 degrees below seasonal normals.
Area forecast discussion, Aug 15, 8:24 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
824 PM CDT Thu Aug 15 2024

.KEY MESSAGES...

- Main window for severe weather tonight is expected between 9 pm
  and 2 am, with scattered wind damage the primary concern.

- Some shower and storm activity will linger Friday and Saturday,
  as a slow moving upper low drifts across the Great Lakes.

- An extended period of cooler conditions is expected Saturday
  into the middle of next week, with temperatures about 5-8
  degrees below seasonal normals.

&&

.UPDATE...
Issued at 822 PM CDT Thu Aug 15 2024

This evening, water vapor imagery reveals a broad upper low
spinning across portions of the northern Great Plains and Upper
Midwest with a shortwave trough ejecting from the base of this
feature across IA/MO. Further southeast, a modest 20-25kt low
level jet will focus moisture transport across portions of SE MO
into Srn IL. These two features should support scattered
convection across portions of the region overnight, though the
activity on the LLJ seems favored to stay south of the forecast
area. Latest RAP holds on to moderate instability through the
night with dew points in the mid 70s contributing to MLCAPE values
around 1500-2000 J/kg while deep layer shear values of 30-35 kt
will support some stronger or severe storms. A number of CAMs
continue to try to congeal upstream convection into a line as it
moves across central Illinois, though the latest HRRR keeps
convection more scattered in nature. While coverage still remains
uncertain, shear and instability parameters do continue to
support the potential for severe storms tonight.

Deubelbeiss

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 300 PM CDT Thu Aug 15 2024

Lingering showers early this afternoon have finally been showing
more of a diminishing trend, with most of the activity now around
Champaign and Danville. Some clearing has occurred over western
Illinois into adjacent areas of Missouri, allowing surface based
CAPE's to reach around 3000 J/kg per recent SPC mesoanalysis.
Convective initiation is expected over central Iowa and north
central Missouri over the next few hours, which should arrive in
western Illinois toward 9-10 pm. A few of the CAM's have also been
showing development over south central Illinois late in the
afternoon, and surface analysis does show a weak north/south
boundary roughly near Vandalia, which could be a source of
initiation. Will keep the lower (30%) PoP's going in that area
for that reason, with most of the PoP adjustments focused on the
timing of the main convection later in the evening. Latest Day1
convective outlook maintains a level 2 risk of severe weather,
with the main window focused between 9 pm and 2 am.

Upper currently over northeast North Dakota is progged to move
to central Wisconsin by Friday afternoon. Much of the convective
activity should be out of our area early Friday morning, but a few
storms can't be ruled out late afternoon or early evening as the
attendant surface boundary swings through the region. Think the
best chance of this occurring will be near and north of I-74 near
a small lower level jet max dropping into northern Illinois.

With the slower arrival of the main cold front, temperatures
Friday should still reach the mid 80s. However, some drier air
will begin to work in during the afternoon, easing the heat index
back a bit.

Geelhart

.LONG TERM...  (Saturday through Next Thursday)
Issued at 300 PM CDT Thu Aug 15 2024

Upper level progression of systems will be slow through the
weekend, as Hurricane Ernesto lifts northward across the western
Atlantic. This will result in the upper ridge amplifying across
the Rockies. Broad troughing will continue over the eastern U.S.
into early next week. Between these two, northwest flow into the
Midwest will provide a cooler weather pattern that persists
through this period. Highs in the upper 70s to around 80 degrees
are expected, with dew points dropping into the 50s by early
Monday. Rain-wise, the slow progression of the upper low over the
Great Lakes will provide a risk of scattered showers on Saturday
and perhaps into early Sunday, with surface high pressure
providing dry conditions after that.

Geelhart

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 630 PM CDT Thu Aug 15 2024

VFR conditions and southerly winds will be in place this evening
as thunderstorms develop over Iowa and Missouri. These storms
will move across central Illinois overnight. MVFR ceilings are
expected to linger behind the storms for several hours Friday
morning. Winds will set up out of the west mid to late Friday
morning and conditions should return to VFR the remainder of the
period.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 15, 2:58 PM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
258 PM CDT Thu Aug 15 2024

ILZ027>031-036-037-040>042-047>051-162000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Logan-Cass-Menard-Scott-Morgan-Sangamon-
258 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms tonight will pose a risk for strong to
locally damaging wind gusts, hail, and a low chance for a tornado.
In addition, torrential rains may lead to rapid onset urban and
street flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 9 pm and 1 am.

Expected storm motion is toward the east around 30 mph.

ILZ052>054-061-062-066>068-071>073-162000-
Christian-Macon-Moultrie-Shelby-Cumberland-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
258 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms tonight will pose a risk for strong to
locally damaging wind gusts, hail, and a low risk for a tornado. In
addition, torrential rains may lead to rapid onset urban and street
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 10 pm and 3 am.

Expected storm motion is toward the east around 30 mph.

ILZ038-043>046-055>057-063-162000-
McLean-De Witt-Piatt-Champaign-Vermilion-Douglas-Coles-Edgar-Clark-
258 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms tonight will pose a risk for strong to
locally damaging wind gusts, hail, and a low risk for a tornado. In
addition, torrential rains may lead to rapid onset urban and street
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a 20 percent chance for an isolated storm along a cold
front Friday. Any storm could turn severe, with localized damaging
wind gusts and hail the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 10 pm and 3 am.

Expected storm motion is toward the east around 30 mph.

Bumgardner

In the hours before

Local storm report, Aug 15, 6:55 PM CDT, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
655 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             3 NE Dunlap             40.89N 89.64W
08/15/2024  M1.33 Inch       Peoria             IL   Cocorahs

            Cocorahs station IL-PR-4 Dunlap 2.6 NE.

0545 PM     Rain             2 WSW Rochester         39.74N 89.57W
08/15/2024  M1.25 Inch       Sangamon           IL   Mesonet

            Mesonet station ROCI2 1.5 W Rochester.

0400 PM     Rain             2 W Decatur             39.84N 88.99W
08/15/2024  M1.20 Inch       Macon              IL   Cocorahs

            Cocorahs station IL-MA-36 Decatur 3.3 WSW.

0700 AM     Rain             3 SE Edelstein          40.91N 89.59W
08/15/2024  M1.19 Inch       Peoria             IL   Cocorahs

            Cocorahs station IL-PR-34 2 ESE Edelstein.

0800 AM     Rain             2 E Southern View       39.76N 89.60W
08/15/2024  M1.18 Inch       Sangamon           IL   CO-OP Observer

            CO-OP Observer station SPNI2 Lake
            Springfield.

0648 PM     Rain             2 SSE Grandview         39.79N 89.62W
08/15/2024  M1.15 Inch       Sangamon           IL   Mesonet

            Mesonet station SPLLC 1 SSE Grandview.

0645 PM     Rain             5 ENE Waynesville       40.26N 89.04W
08/15/2024  M1.14 Inch       De Witt            IL   Mesonet

            Mesonet station DW9761 Waynesville.

0646 PM     Rain             2 WSW Henry             41.10N 89.40W
08/15/2024  M1.13 Inch       Marshall           IL   Mesonet

            Mesonet station CW9319 Henry.

0700 AM     Rain             4 SSW Alta              40.77N 89.67W
08/15/2024  M1.10 Inch       Peoria             IL   Cocorahs

            Cocorahs station IL-PR-8 Peoria 3.4 WNW.

0645 PM     Rain             3 W Leland Grove        39.78N 89.74W
08/15/2024  M1.10 Inch       Sangamon           IL   Mesonet

            Mesonet station GW3296 Springfield.

0649 PM     Rain             4 NE East Peoria        40.70N 89.52W
08/15/2024  M1.05 Inch       Tazewell           IL   Mesonet

            Mesonet station GW3458 East Peoria.

0605 AM     Rain             3 S Alta                40.77N 89.64W
08/15/2024  M1.03 Inch       Peoria             IL   Public

0645 PM     Rain             Peoria Heights          40.74N 89.58W
08/15/2024  M1.03 Inch       Peoria             IL   Mesonet

            Mesonet station 9089D Peoria Heights.

0800 AM     Rain             2 SW White Heath        40.07N 88.54W
08/15/2024  M1.02 Inch       Piatt              IL   Cocorahs

            Cocorahs station IL-PT-1 4 NNE Monticello.

1000 AM     Rain             2 W Lincoln             40.15N 89.40W
08/15/2024  M1.00 Inch       Logan              IL   Cocorahs

            Cocorahs station IL-LG-36 2 W Lincoln.

0545 PM     Rain             3 ENE East Peoria       40.68N 89.53W
08/15/2024  M1.00 Inch       Tazewell           IL   Mesonet

            Mesonet station FDCI2 1.0 E East Peoria.

0553 PM     Rain             Willard Airport         40.03N 88.28W
08/15/2024  M1.00 Inch       Champaign          IL   ASOS

            ASOS station KCMI Willard Arpt.

&&
Local storm report, Aug 15, 9:44 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
944 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Rain             4 W Decatur             39.84N 89.03W
08/15/2024  M1.20 Inch       Macon              IL   Mesonet

            Rainfall this Thursday morning on far west
            side of Decatur.

&&
Local storm report, Aug 15, 9:47 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
947 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Rain             2 NE Springfield        39.82N 89.62W
08/15/2024  M1.14 Inch       Sangamon           IL   Mesonet

&&
Local storm report, Aug 15, 9:48 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
948 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             Knoxville               40.90N 90.29W
08/15/2024  M0.98 Inch       Knox               IL   CO-OP Observer

            CO-OP Observer station KNXI2 Knoxville.

&&
Special weather statement, Aug 15, 10:19 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1019 PM CDT Thu Aug 15 2024

ILZ027-160345-
Knox-
1019 PM CDT Thu Aug 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN KNOX COUNTY THROUGH
1045 PM CDT...

At 1015 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alpha to near Rozetta. Movement was east
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Galesburg, Abingdon, Knoxville, Wataga, Oneida, Altona, Henderson,
Rio, East Galesburg, and Galesburg Municipal Airport.

This includes Interstate 74 between mile markers 35 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Illinois.

&&

LAT...LON 4115 9000 4074 9044 4115 9044
TIME...MOT...LOC 0315Z 275DEG 21KT 4124 9037 4091 9081

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 10:19 PM CDTSpecial Weather StatementILXKnox26 min
Aug 15, 10:59 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Knox, Peoria, Stark46 min
Aug 15, 11:22 PM CDTSevere Thunderstorm Warning Considerable damage threatILXMarshall, Peoria, Stark, Tazewell, Woodford38 min
Aug 16, 12:04 AM CDTSpecial Weather StatementILXKnox26 min
Aug 16, 12:10 AM CDTSevere Thunderstorm WarningILXMarshall, Woodford20 min
Aug 16, 12:49 AM CDTSpecial Weather StatementILXFulton11 min
Aug 16, 12:52 AM CDTSpecial Weather StatementILXFulton23 min
Aug 16, 1:12 AM CDTSpecial Weather StatementILXMason18 min
Aug 16, 1:34 AM CDTSpecial Weather StatementILXLogan, Menard26 min
Aug 16, 1:46 AM CDTSpecial Weather StatementILXMcLean29 min
Aug 16, 2:09 AM CDTFlash Flood WarningILXMcLean3 hr
Aug 16, 3:26 AM CDTSevere Thunderstorm WarningILXChristian34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.